A 58-year-old man with metastatic radioiodine-refractory differentiated thyroid cancer (DTC) presented with left thigh and right flank numbness. He had known progressive and widespread bony metastases, for which he received palliative radiotherapy, and multiple bilateral asymptomatic pulmonary metastases. CT scan and MRI of the spine revealed metastases at right T10–L1 vertebrae with extension into the central canal and epidural disease at T10 and T11 causing cord displacement and canal stenosis but retention of spinal cord signal. Spinal surgery was followed by palliative radiotherapy resulting in symptom resolution. Two months later, sorafenib received approval for use in Australia and was commenced and up-titrated with symptomatic management of mild adverse effects. Follow-up CT scan three months after commencement of sorafenib revealed regression of pulmonary metastases but no evident change in most bone metastases except for an advancing lesion eroding into the right acetabulum. The patient underwent a right total hip replacement, intra-lesional curettage and cementing. After six months of sorafenib therapy, CT scanning showed enlarging liver lesions with marked elevation of serum thyroglobulin. Lenvatinib was commenced and sorafenib was ceased. He now has stable disease with a falling thyroglobulin more than 5 years after metastatic radioiodine-refractory DTC was diagnosed.
In DTC, 5% of distant metastases become radioiodine-refractory, resulting in a median overall survival of 2.5–3.5 years. Tyrosine kinase inhibitor (TKI) therapy has recently been demonstrated to increase progression-free survival in these patients but poses some unique management issues and is best used as part of an integrated approach with directed therapy.
Directed therapies may have greater potential to control localised disease and related symptoms when compared to systemic therapies.
Consider TKI therapy in progressive disease where benefits outweigh risks.
Active surveillance and timely intervention are required for TKI-related adverse effects.
There is a need for further research on the clinical application of TKI therapy in advanced DTC, including comparative efficacy, sequencing and identifying responders.
Peter Shane HamblinDepartment of Endocrinology and Diabetes, Alfred Health, Melbourne, Victoria, Australia Monash University, Central Clinical School, Melbourne, Victoria, Australia Department of Endocrinology and Diabetes, Western Health, Melbourne, Victoria, Australia Department of Medicine, Western Clinical School, The University of Melbourne, Melbourne, Victoria, Australia
Despite improvements in localisation techniques and surgical advances, some patients with insulinoma will not be cured by surgery or may not be suitable for surgery. Medical management with diazoxide is an option for such cases. This case report details 27 years of successful management of insulinoma using diazoxide. It has been effective and safe, with only minor adverse effects.
Long term diazoxide use can be a safe, effective option for insulinoma when it cannot be localised or removed surgically.
Common adverse effects include peripheral oedema, hyperuricaemia, and hirsutism.
68Ga-NOTA-exendin-4 PET/CT scan should be considered for insulinoma localisation when other modalities have been unhelpful.
Insulinomas are rare neuroendocrine tumours that classically present with fasting hypoglycaemia. This case report discusses an uncommon and challenging case of insulinoma soon after upper gastrointestinal surgery. A 63-year-old man presented with 6 months of post-prandial hypoglycaemia beginning after a laparoscopic revision of Toupet fundoplication. Hyperinsulinaemic hypoglycaemia was confirmed during a spontaneous episode and in a mixed-meal test. Localisation studies including magnetic resonance imaging (MRI), endoscopic ultrasound (EUS) and gallium dotatate positron emission tomography (68Ga Dotatate PET) were consistent with a small insulinoma in the mid-body of the pancreas. The lesion was excised and histopathology was confirmed a localised well-differentiated neuroendocrine pancreatic neoplasm. There have been no significant episodes of hypoglycaemia since. This case highlights several key points. Insulinoma should be sought in proven post-prandial hyperinsulinaemic hypoglycaemia – even in the absence of fasting hypoglycaemia. The use of nuclear imaging targeting somatostatin and GLP1 receptors has improved accuracy of localisation. Despite these advances, accurate surgical resection can remain challenging.
Hypoglycaemia is defined by Whipple’s triad and can be provoked by fasting or mixed-meal tests.
Although uncommon, insulinomas can present with post-prandial hypoglycaemia.
In hypoglycaemia following gastrointestinal surgery (i.e. bariatric surgery or less commonly Nissen fundoplication) dumping syndrome or non-insulinoma pancreatogenous hypoglycaemia syndrome (NIPHS) should be considered.
Improved imaging techniques including MRI, endoscopic ultrasound and functional nuclear medicine scans aid localisation of insulinomas.
Despite advances in imaging and surgical techniques, accurate resection of insulinomas remains challenging.
Kavita KumareswaranDepartment of Endocrinology and Diabetes, The Alfred Hospital, Commercial Road, Melbourne, Victoria, 3004, Australia Department of Medicine, Faculty of Medicine, Nursing and Health Sciences, Alfred Hospital, Monash University, Clayton, Victoria, 3168, Australia
Peter Shane HamblinDepartment of Endocrinology and Diabetes, The Alfred Hospital, Commercial Road, Melbourne, Victoria, 3004, Australia Department of Medicine, Faculty of Medicine, Nursing and Health Sciences, Alfred Hospital, Monash University, Clayton, Victoria, 3168, Australia
Duncan J ToplissDepartment of Endocrinology and Diabetes, The Alfred Hospital, Commercial Road, Melbourne, Victoria, 3004, Australia Department of Medicine, Faculty of Medicine, Nursing and Health Sciences, Alfred Hospital, Monash University, Clayton, Victoria, 3168, Australia
The syndrome of inappropriate antidiuretic hormone secretion (SIADH) can occur following traumatic brain injury (TBI), but is usually transient. There are very few case reports describing chronic SIADH and all resolved within 12 months, except for one case complicated by meningo-encephalitis. Persistent symptomatic hyponatremia due to chronic SIADH was present for 4 years following a TBI in a previously well 32-year-old man. Hyponatremia consistent with SIADH initially occurred in the immediate period following a high-speed motorbike accident in 2010. There were associated complications of post-traumatic amnesia and mild cognitive deficits. Normalization of serum sodium was achieved initially with fluid restriction. However, this was not sustained and he subsequently required a permanent 1.2 l restriction to maintain near normal sodium levels. Multiple episodes of acute symptomatic hyponatremia requiring hospitalization occurred over the following years when he repeatedly stopped the fluid restriction. Given the ongoing nature of his hyponatremia and difficulties complying with strict fluid restriction, demeclocycline was commenced in 2014. Normal sodium levels without fluid restriction have been maintained for 6 months since starting demeclocycline. This case illustrates an important long-term effect of TBI, the challenges of complying with permanent fluid restrictions and the potential role of demeclocycline in patients with chronic hyponatremia due to SIADH.
Hyponatraemia due to SIADH commonly occurs after TBI, but is usually mild and transient.
Chronic hyponatraemia due to SIADH following TBI is a rare but important complication.
It likely results from damage to the pituitary stalk or posterior pituitary causing inappropriate non-osmotic hypersecretion of ADH.
First line management of SIADH is generally fluid restriction, but hypertonic saline may be required in severe cases. Adherence to long-term fluid restriction is challenging. Other options include oral urea, vasopressin receptor antagonists and demeclocycline.
While effective, oral urea is poorly tolerated and vasopressin receptor antagonists are currently not licensed for use in Australia or the USA beyond 30 days due to insufficient long-term safety data and specific concerns of hepatotoxicity.
Demeclocycline is an effective, well-tolerated and safe option for management of chronic hyponatraemia due to SIADH.